Views 214
Citations 0
Comment & Response
November 25, 2013

Topical Anesthetic-Induced Methemoglobinemia and Veterans Affairs Hospitals

Author Affiliations
  • 1VA Center for Medication Safety, Hines, Illinois
  • 2Center for Health Equities Research, VA Pittsburgh Healthcare System, Pittsburgh, Pennsylvania
  • 3Department of Medicine, University of Pittsburgh, Pittsburgh, Pennsylvania

Copyright 2013 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.

JAMA Intern Med. 2013;173(21):2013. doi:10.1001/jamainternmed.2013.9970

To the Editor Chowdhary and colleagues1 provide an excellent review of topical anesthetic–induced methemoglobinemia, reporting that benzocaine-containing topical anesthetics and inpatient status were the greatest risk factors for developing this rare but life-threatening complication. This review is particularly timely, as there continue to be flavored over-the-counter benzocaine products available. More recently a “unit-dose” benzocaine product was released, but it is unknown that this product will decrease methemoglobinemia.2 Given the strong association of methemoglobinemia and benzocaine3 and the availability of other safer and effective agents to anesthetize the nasopharyngeal-oropharyngeal region for procedures, one should ask why clinicians continue to use benzocaine-containing products. The US Department of Veterans Affairs (VA) made the decision to remove all benzocaine-containing topical sprays used to anesthetize surfaces of the nasopharynx, oropharynx, and laryngotracheal regions and airways in February 2006.4 All benzocaine-containing throat lozenges were removed from the VA formulary in December 2008. Although this policy change was no doubt inconvenient to VA physicians performing certain procedures, those clinicians have been able to adapt to safer alternatives for topical anesthesia to the nasopharyngeal-oropharyngeal region.

First Page Preview View Large
First page PDF preview
First page PDF preview